Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 3, NWS Pocatello, ID

April 8, 20196 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 8, 2019, 1:24 PM MDT for 6 counties in Idaho. It took effect at Apr 9, 2019, 3:00 PM MDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2019, 1:24 PM MDT (19:24 UTC)
In effect from
Apr 9, 2019, 3:00 PM MDT
Expired
Apr 10, 2019, 10:07 PM MDT
In force
31 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 75 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS75 KPIH 081924
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
124 PM MDT Mon Apr 8 2019

IDZ051-055>057-091200-
/O.NEW.KPIH.WI.Y.0003.190409T2100Z-190411T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, and Holbrook
124 PM MDT Mon Apr 8 2019

...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 3 PM Tuesday to midnight MDT
Wednesday night. 

* IMPACTS/TIMING...Late Tuesday afternoon through Wednesday
  evening. The strongest winds will be during the afternoon and
  evening hours. Larger, high profile vehicles may see rough 
  driving conditions during crosswind situations. We also cannot 
  rule out blowing snow on the higher peaks and ridges of the 
  South Hills and Albion Mountains. 

* WINDS...West to northwest 25 to 35 mph with gusts to 45 mph.
  Localized gusts over 50 mph are possible across the Magic
  Valley, South Hills and Albion Mountains. 

* LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn,
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook. This also
  includes all or portions Interstate 84, U-S 93, 20, 26, Idaho
  24, 27, 75, 77 and 81. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
4 follow-up statements
410 
WWUS75 KPIH 090900
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
300 AM MDT Tue Apr 9 2019


IDZ051-055>057-092100-
/O.CON.KPIH.WI.Y.0003.190409T2100Z-190411T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, and Holbrook
300 AM MDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT WEDNESDAY NIGHT...

* IMPACTS/TIMING...Late Tuesday afternoon through Wednesday 
  evening. The strongest winds will be during the afternoon and 
  evening hours. Larger, high profile vehicles may see rough 
  driving conditions during crosswind situations. We also cannot 
  rule out blowing snow on the higher peaks and ridges of the 
  South Hills and Albion Mountains. 

* WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. 
  Localized gusts over 50 mph are possible across the Magic 
  Valley, South Hills and Albion Mountains. 

* LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, 
  Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. 
  This also includes all or portions Interstate 84, U-S 93, 20, 
  26, Idaho 24, 27, 75, 77 and 81. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

TAX
002 
WWUS75 KPIH 091924
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
124 PM MDT Tue Apr 9 2019

IDZ051-055>057-101200-
/O.CON.KPIH.WI.Y.0003.190409T2100Z-190411T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, and Holbrook
124 PM MDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
NIGHT...

* IMPACTS/TIMING...This afternoon through Wednesday evening. The 
  strongest winds will be during the afternoon and evening hours. 
  Larger, high profile vehicles may see rough driving conditions 
  during crosswind situations. We also cannot rule out blowing 
  snow on the higher peaks and ridges of the South Hills and 
  Albion Mountains. 

* WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. 
  Localized gusts over 50 mph are possible across the Magic 
  Valley, South Hills and Albion Mountains. 

* LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, 
  Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. 
  This also includes all or portions Interstate 84, U-S 93, 20, 
  26, Idaho 24, 27, 75, 77 and 81. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
216 
WWUS75 KPIH 100935
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
335 AM MDT Wed Apr 10 2019


IDZ051-055>057-110600-
/O.CON.KPIH.WI.Y.0003.000000T0000Z-190411T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, and Holbrook
335 AM MDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS/TIMING...Through Wednesday evening. Larger, high profile
  vehicles may see rough driving conditions with crosswinds.
  Blowing snow is possible on the higher peaks and ridges of the 
  South Hills and Albion Mountains. 

* WINDS...West to northwest 25 to 35 mph with gusts to 45 mph. 
  Localized gusts over 50 mph are possible across the Magic 
  Valley, South Hills and Albion Mountains. 

* LOCATIONS...Shoshone, Richfield, Carey, Burley, Rupert, 
  Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. 
  This also includes all or portions Interstate 84, U-S 93, 20, 
  26, Idaho 24, 27, 75, 77 and 81. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

TAX
680 
WWUS75 KPIH 110407
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1007 PM MDT Wed Apr 10 2019

IDZ051-055>057-110515-
/O.CAN.KPIH.WI.Y.0003.000000T0000Z-190411T0600Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
Oakley, Albion, Almo, Malta, Rockland, and Holbrook
1007 PM MDT Wed Apr 10 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Winds have begun to fall below advisory levels across the warned 
area and thus the Wind Advisory has been cancelled. Localized
areas with wind gusts of 35 to 45 mph in and around Idahome on
Interstate 84 may produce challenging driving conditions for high
profile vehicles through the early morning hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 8, 2:37 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Apr 8, 2:37 AM MDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
237 AM MDT Mon Apr 8 2019

.SHORT TERM...Today through Wednesday

Current satellite imagery this morning showing mostly clear skies
over the local area. This is due to the atmospheric river taking
aim a little further north than previously forecast. This will
only serve as a delay to the heavier precipitation expected later
today for the central mountains. Have trimmed back the PoPs and
qpf accordingly through about 18z today before ramping back up
tonight this afternoon.

This moisture stream won't really move further south toward the
Snake Plain, until it has a reason to. That impetus comes in the
form of a landfalling shortwave trough near coastal Oregon.
Bolstered by a favorable upper-level wind field, and surface-
based instability to the tune of low-level lapse rates around -10
C/km, precipitation will take on a convective mode this
afternoon/evening. There will be at least a slight chance of
lightning area wide today, but the Snake Plain should be able to
scrape together enough moisture this evening to support more
mature thunderstorm growth in a high shear/low CAPE environment.
For this reason, have included the mention of scattered
thunderstorms with gusty winds and cannot rule out some more small
hail like we saw a few days ago.

A cold front will then cross the area Tuesday, keeping
precipitation chances high across the area. The focus of the
heaviest precipitation will shift to our eastern and southern
highlands where we could see over half an inch of liquid by
Wednesday. Inserted a mention of thunderstorms east of I-15
Tuesday as the frontal zone moves through that area. Snow levels
will drop dramatically from above 9,000ft today down to below
5,000ft Tuesday night. This will allow for a transition to all
snow Wednesday morning with some mountain accumulations.

With such a swing in weather in the works, winds will undoubtedly
be an issue over the next few days. Another breezy day is
expected through the Snake Plain and mountain peaks today with
strong mixing. While mixing will be strong today, it doesn't
appear strong enough to support the need for a Wind Advisory. Winds
will only increase along and behind the cold front slated to come
through Tuesday. The eastern Magic Valley and lower Snake Plain
look to be nearing the threshold for a Wind Advisory Tuesday
afternoon/evening.

All of these potential weather impacts come in addition to the
ongoing flood potential outlined further in the Hydrology section
below.
TAX

.LONG TERM...Wednesday night through next Monday. Precip chances
will be waning Wednesday night as low pressure exits to the east and
high pressure builds from the west. The dry conditions will be short-
lived though because northwest flow in our mid-levels will bring in
a new upper low by mid-day Thursday. Snow levels by this time will
be dropping around 4500 ft; therefore allowing the possibility
and even likelihood for snow at valley floors. We will all need
to be monitoring snow probabilities during the Thursday evening
commute. Snow does not necessarily need to accumulate on roadways
to cause an impact! Snow may even continue through Friday morning;
though the chances for precip start to decrease by the morning
hours. Forecast models paint quite a different picture by Friday.
The progression of a closed upper low that may develop will have a
significant impact to our forecast Friday and into the weekend.
The European solution chooses to quickly track the upper low
southbound into California by early Friday morning, leaving Idaho
to dry out through Saturday. The American solution (GFS), tracks
the low on a more leisurely southeastward track across Wyoming and
Colorado Friday and Saturday, leaving Idaho rather moist. We will
opt to leave low end chances for precip in our forecast for
Friday but dry us out Saturday. It is also worth noting that
Friday's forecast may have a thunderstorm during the
afternoon/evening hours. A new shortwave trough is forecast to
track through Idaho late Saturday through Sunday, increasing
chances for rain and snow once again. NP

&&

.AVIATION...VFR conditions exist across the area and should remain
through much of the day. This is despite a stream of Pacific
moisture taking aim just north of the central ID mountains this
morning. We're expecting an organized system to start moving
inland later this afternoon pushing this moisture further south
into the central mountains and eventually the Snake Plain. Fueled
by increasing instability and a strengthening wind field, we
should see thunderstorm development which could impact all
airfields this evening. With any thunderstorms, we could see brief
visibility restrictions, along with gusty and erratic winds and
maybe some small hail.

Outside of any thunderstorms, we're looking at another windy day
for area ports. The llws currently in the SUN TAF will eventually
translate to the surface after daytime mixing commences. Similar
to what was observed yesterday, we're calling for southwesterly
winds sustained 15-20kts and gusts above 25kts across the Snake
Plain. The more sheltered ports of SUN/DIJ may not see strong
winds materialize fully.
TAX

&&

.HYDROLOGY...Flood watch issued for central mountains and eastern
highlands. The flood watch begins tonight and continues through
Tuesday for the Bellevue to Stanley area. The heavier rain hold
off across the other high country areas until Monday night.
Rainfall totals of 0.50 to 1 inch are likely across much of the
watch area with snow levels rising to around 9000 feet by Tuesday.
The potential for heavy rain on snow could create sudden rises on
creeks and streams, especially smaller tributaries that may not
have river gauges on them. Colder air arrive Tuesday afternoon and
Tuesday night which should slow runoff.
Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday evening for IDZ072-073-075.

Flood Watch from this evening through Tuesday evening for
IDZ058>071-074.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:17 PM MDTSpecial Weather StatementPIHBlaine88 min

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.